Giving a cranky child cough medicine to put him or her to sleep may not seem like child abuse, but it can be dangerous or even deadly for the child.
Parental misuse of cough medicine nearly killed one Texas infant recently, according to Amitava Dasgupta, a toxicologist called in to consult on the case. The infant came into Children's Memorial Hermann "in bad shape" and was taken directly to the intensive care unit and put on a ventilator, he said.
The mother gave the infant one dose of "cough medicine in the afternoon and one in the evening to put the baby to sleep so it wouldn't disturb them," Dasgupta said.
He suspected it was an occasional trick used by the mother. It was unclear whether the infant got an adult or pediatric dose.
"The baby became unresponsive ... and almost died from an overdose of dextromethorphan, a common ingredient in cough medicine," he said. "In this case, it was not an intentional overdose, it was lack of information."
It is never recommended to give cough medicine or pain killers to children under age two without asking a physician, but many young parents are not aware of that, said Dasgupta, a professor of pathology and laboratory medicine at University of Texas-Houston Medical School.
Sometimes, however, observers believe exasperated parents sedate children with prescription medication or illicit drugs so they "don't have to deal with a crying child," Dasgupta said. He believes it is pure child abuse and a criminal offense.
The abusive use of drugs on children is an under-recognized issue, said Dr. Shan Yin, a toxicology fellow at the University of Colorado and the lead author on a new study on the topic.
Even when the caregiver is not intending to harm the child, it still constitutes child abuse, Yin said, and doctors need "to be aware of this kind of issue" just as they would be on alert for signs of physical or sexual abuse in a child.
The study, published today, examined cases of pharmaceutical abuse reported to the National Poison Data System between 2000 and 2008 and found that 14 percent of the cases resulted in moderate to major consequences, including the death of the child.
Many parents, especially young parents, think that over-the counter equals "no big deal," Dasgupta said, but children under age 7 are especially susceptible to being harmed by the misuse of the medications, especially when they are used on an otherwise healthy child as a sedative.
"Because a child or infant's body is not an adult body, pharmaceuticals can be dangerous" when not given under a doctor's supervision, Dasgupta said. Even giving a pediatric dose to a child can be risky as some small children are more sensitive than others to sedatives or painkillers.
In Yin's study, nearly half of the abused children were exposed to at least one sedative and 17 out of 18 deaths during the study period were related to the use of a sedative.
The study did not determine the motivation behind giving the drugs, but pediatric experts say that it can range from punishing a child to providing temporary relief from parenting duties (when the child is asleep or sedated).